Texas, 2011

Flash Flood and Hail in Texas, May 12, 2011

May 12, 2011 · NWS CRP · 7 events in 5 counties and zones

A large complex of thunderstorms, that developed during the early morning hours south of Del Rio, moved across the entire South Texas region during the afternoon of May 12th. There were several reports of strong winds with these storms and a few reports of small hail.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A large complex of thunderstorms, that developed during the early morning hours south of Del Rio, moved across the entire South Texas region during the afternoon of May 12th. There were several reports of strong winds with these storms and a few reports of small hail. An area of low pressure developed in the wake of the line of storms in the afternoon that produced strong winds over the Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 12, 9:45 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 12, 9:45 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1045 AM CDT THU MAY 12 2011

.DISCUSSION...INCREASED POPS ALL BUT THE SOUTHEAST...AS CONVECTIVE
LINE WILL MOVE THROUGH MOST IF NOT ALL OF SOUTH TEXAS TODAY. ALSO
INCLUDED LOCALLY HEAVY RAINFALL IN ZONES. WE SHALL HAVE TO SEE THE
PROGRESS OF THE LINE BY LATE AFTERNOON TO DETERMINE POPS FOR
TONIGHT...SO HAVE HELD OFF ON ANY UPDATES AFTER THIS AFTERNOON.
NEW NAM IS KEEPING MOISTURE AROUND LONGER FOR FRIDAY OVER THE
SOUTHEAST...WILL SEE WHAT THE NEW GFS HAS BUT FEELING STILL IS
THAT DRIER AIR WILL TAKE OVER. PRODUCTS UPDATED.

&&

.MARINE...INCLUDED SCEC FOR ALL MARINE INTERESTS DUE TO WINDS NEAR
THE COAST AND SEAS OFFSHORE. EXTENDED HIGHER SEAS INTO TONIGHT.
INCREASED POPS FOR OFFSHORE WATERS JUST A BIT. WILL WATCH WINDS AS
RUC13/NAM12 SHOWING SCA WINDS OVER NEARSHORE THIS AFTERNOON. COULD
HAPPEN ESPECIALLY IF RISE/FALL COUPLET DEVELOPS LATER TODAY BUT RATHER
WAIT ON THAT.

&&

.PREV DISCUSSION... /ISSUED 855 AM CDT THU MAY 12 2011/

DISCUSSION...PRODUCTS HAVE BEEN UPDATED FOR WATCH. INCREASED POPS
AND QPF OVER THE AREA...AS CONVECTION LIKELY TO MAKE IT SOUTH.
WILL UPDATE OTHER THINGS AS NEEDED...BUT FOR NOW THAT IS ALL THAT
IS REQUIRED.

PREV DISCUSSION... /ISSUED 701 AM CDT THU MAY 12 2011/

DISCUSSION...SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...ALL TERMINALS WILL BE MVFR FOR THE BETTER PART OF THE
MORNING THRU THE AFTERNOON. A LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BE MOVING THROUGH SOUTH TEXAS THIS MID MORNING
THROUGH MID AFTERNOON (16Z TO 22Z). SOME OF THESE STORMS MAY BE
CAPABLE OF PRODUCING LOCALIZED GUSTY WINDS IN EXCESS OF 35 AND
LARGE HAIL. AVIATORS SHOULD BE AWARE OF STRONG UPDRAFTS ASSOCIATED
WITH THE THUNDERSTORMS AS WELL AS OUTFLOW BOUNDARIES THAT COULD
PRODUCE GUSTY WINDS. SOME THUNDERSTORMS WILL LINGER THROUGH THE
EVENING HOURS WITH CIGS AFTER 03Z LOWERING TO IFR LEVELS THROUGH 12Z.

PREV DISCUSSION... /ISSUED 448 AM CDT THU MAY 12 2011/

SHORT TERM (TODAY THROUGH FRIDAY)...TSTMS QUICKLY COMMENCED NORTH
OF DEL RIO THIS EARLY MORNING. OUTFLOW FROM PREVIOUS EVENING
CONVECTION ACROSS CENTRAL AND SOUTH CENTRAL TEXAS MIGRATED SOUTH
AND WEST INTO THE THE NORTHERN COASTAL PLAINS AND THEN INTO THE
NORTHERN AND SOUTHERN RIO GRANDE PLAINS. THIS BOUNDARY IN CONCERT
WITH STRENGTHENING UPPER LEVEL JET AND DECREASING CAP OVER THE FAR
WEST BRUSH COUNTY LENDS TO ELEVATED CHANCES OF CONVECTION ACROSS
THE RIO GRANDE PLAINS THIS EARLY MORNING AND NW OF HIGHWAY 59 BY
LATE MORNING AS UPSTREAM CONVECTION WORKS ITS WAY SOUTHWARD INTO
WEAK THETA-E RIDGE. HEIGHTENED CAPES (AROUND 3000 J/KG) COMBINED WITH
LIMITED CIN DECIDED TO GO WITH CHANCE POPS WITH SEVERE MENTIONED
ACROSS THE NORTHERN TIER OF THE CWA. COUPLE OF MODELS INDICATE
THAT STRONGEST CONVECTION SHOULD REMAIN ALONG THE NORTHERN
PRECIPICE OF THE CWA. SEVERE THUNDERSTORM WATCH 287 IS IN EFFECT
UNTIL 10 AM FOR LASALLE COUNTY (15Z). FURTHER SE TOWARD THE
SOUTHERN COASTAL BEND...THE CAP STILL IS PRETTY STRONG BUT SHOULD
SLOWLY ERODE THIS AFTERNOON FOR LOW END CHANCE OF SHWRS AND TSTMS.
THE SOUTHERN PORTION OF MID LEVEL TROF AXIS WILL SWING THROUGH CWA
THIS EVENING WITH SOME LINGERING CONVECTION OVER THE CWA AS
ANOTHER WEAK VORT LOBE TRANSITIONS ACROSS SOUTH TEXAS. LINGERING
CONVECTION FROM THURSDAY EVENING SHOULD MOVE EAST ALONG THE
IMMEDIATE COAST INTO THE COASTAL WATERS AFTER MIDNIGHT AS THE BEST
UPPER LEVEL DYNAMICS SHIFTS EAST. DRIER AIR WILL START FILTERING
INTO THE THE AREA ON FRIDAY. GOOD MID LEVEL AND SLOWER LOW LEVEL
DRYING OCCURS FRIDAY...AND ANY RESIDUAL RAINFALL WILL BE WELL
OFFSHORE FRIDAY MORNING AS AS UPPER LOW MOVES EAST AND UPPER RIDGE
BEGINS TO TAKE OVER. WENT A TAD WARMER THAN MODEL GUIDANCE FRIDAY
DUE TO THE NWLY FLOW ALOFT.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...UPPER LEVEL TROUGH
CONTINUES TO MOVE TO EAST OF THE AREA FRIDAY NIGHT WHICH FORCES A
COLD FRONT THROUGH THE CWA.  MODEL CONSENSUS BRINGS THE FRONT
THROUGH THE AREA BETWEEN 03Z AND 09Z ON SATURDAY.  NORTHERLY WINDS
AND MUCH DRIER AIR WILL FILTER INTO THE COASTAL BEND BY SATURDAY AND
PROVIDE A WELCOME RELIEF TO THE HUMID CONDITIONS OF LATE.  AFTERNOON
RELATIVE HUMIDITY VALUES ACROSS THE BRUSH COUNTRY WILL BE BELOW 30
PERCENT OVER THE WEEKEND...HOWEVER WEAK WINDS WILL PREVENT CRITICAL
FIRE WEATHER CONDITIONS.  A SHORTWAVE MOVING THROUGH THE EASTERN US
TROUGH ON MONDAY WILL REINFORCE THE SURFACE HIGH PRESSURE TO THE
NORTH OF THE CWA.  THUS...EXPECT A CONTINUATION OF NORTH TO
NORTHEASTERLY FLOW AT THE SURFACE.  WENT A FEW DEGREES BELOW MOS FOR
LOWS OVER THE WEEKEND AS SKIES WILL BE CLEAR AND WINDS WILL BE
LIGHT.  AS HIGH PRESSURE SLIDES OFF TO THE EAST ON TUESDAY...SURFACE
WINDS WILL VEER TO THE EAST AND SOUTHEAST.  THERE WILL BE A MORE
NOTICEABLE INCREASE IN SURFACE MOISTURE ON WEDNESDAY AS ONSHORE FLOW
INCREASES IN RESPONSE TO A DIGGING UPPER LEVEL TROUGH INTO THE
INTERMOUNTAIN WEST AND RESULTING SURFACE CYCLOGENESIS OVER THE
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    85  76  92  67  87  /  80  40  10  10   0
VICTORIA          86  72  91  60  86  /  80  40  20   0   0
LAREDO            91  76 102  71  94  /  80  30  10  10   0
ALICE             89  74  96  65  90  /  70  40  10  10   0
ROCKPORT          84  75  89  67  84  /  70  40  10  10   0
COTULLA           88  73  95  64  91  /  90  30  10   0   0
KINGSVILLE        90  75  96  66  89  /  70  40  10  10   0
NAVY CORPUS       84  76  88  70  83  /  70  40  10  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...GRIDS/AVIATION
76/81...MESO/WARNINGS
Hazardous weather outlook, May 12, 8:06 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
906 AM CDT THU MAY 12 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-131415-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
906 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTH TEXAS
THROUGH 3 PM THIS AFTERNOON. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS AS A LINE OF STRONG TO SEVERE THUNDERSTORMS
MOVE THROUGH SOUTH TEXAS TODAY. SOME OF THESE STORMS MAY BE
CAPABLE OF PRODUCING LOCALIZED DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED AND BRIEF TORNADO CANNOT BE RULED OUT.

THERE IS A CHANCE FOR LINGERING THUNDERSTORMS DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER THE OFFSHORE
WATERS ON SATURDAY MORNING AS A COLD FRONT PUSHES THROUGH THE AREA
WITH NORTHERLY WINDS BEHIND IT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUIRED OVER SOUTH TEXAS TODAY.

SCC

In the hours before

Special weather statement, May 12, 5:20 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
620 AM CDT THU MAY 12 2011

TXZ229>234-239>247-122100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...CALLIHAM...CROSS...
LOMA ALTA...TILDEN...GEORGE WEST...THREE RIVERS...BEEVILLE...
GOLIAD...VICTORIA...LAREDO...FREER...BENAVIDES...SAN DIEGO...
ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...PORTLAND...
INGLESIDE...ARANSAS PASS...SINTON...MATHIS...ROCKPORT...REFUGIO...
WOODSBORO...PORT LAVACA
620 AM CDT THU MAY 12 2011

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS TODAY THROUGH THE EVENING...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN UNSTABLE
ENVIRONMENT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY
ACROSS PORTIONS OF SOUTH TEXAS. THE BRUSH COUNTRY WILL HAVE THE
GREATEST CHANCE OF STORMS DURING THE MORNING BEFORE THE CONVECTION
MOVES EAST AND NORTHEAST TO THE COASTAL BEND DURING THE DAY. SOME
OF THE STORMS MAY BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREAT. TOTAL RAINFALL AMOUNTS ARE
EXPECTED TO BE AROUND ONE QUARTER TO ONE HALF OF AN INCH WITH
ISOLATED ONE INCH AMOUNTS POSSIBLE.

THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST AS THEY
EXIT ACROSS THE GULF WATERS LATE IN THE DAY.

RESIDENTS AND MARINERS SHOULD PREPARE FOR THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS. MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR UPDATES OR POSSIBLE WARNINGS.

ZF
Special weather statement, May 12, 10:31 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1131 AM CDT THU MAY 12 2011

TXZ229>233-121730-
BEE-GOLIAD-LA SALLE-LIVE OAK-MCMULLEN-
1131 AM CDT THU MAY 12 2011

...STRONG THUNDERSTORMS WERE AFFECTING BEE...GOLIAD...LA SALLE...LIVE
OAK AND MCMULLEN COUNTIES...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
LOMA ALTA TO WHITSETT TO KENEDY...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

MLG/77

The radar

The Corpus Christi radar (KCRP), 197 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 flash flood, 1 thunderstorm wind, 1 strong wind, 1 high wind. Local standard time, as filed.

Heavy Rain, Webb

When
May 12, 11:10 AM CST to 11:40 AM CST
Where
Webb County, 1.23 mi W of Laredo Afb
Reported by
Trained Spotter
Coordinates
27.530, -99.490

Spotter reported 1.5 inches of rain occurred in 30 minutes.

Hail, Webb

When
May 12, 11:30 AM CST
Where
Webb County, 2.9 mi NNW of Laredo
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
27.591, -99.481

Dime sized hail was reported on the north side of Laredo near Shiloh Road.

Flash Flood, Webb

When
May 12, 11:52 AM CST to 12:30 PM CST
Where
Webb County, 1.41 mi WNW of Laredo to 1.82 mi NW of Laredo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.560, -99.490

Spotter reported flooding near Inwood Road and Del Mar Boulevard in Laredo.

Thunderstorm Wind, Calhoun

When
May 12, 12:50 PM CST
Where
Calhoun County, 0.31 mi WSW of Port Lavaca
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.618, -96.635

Minor wind damage occurred near Travis Middle School in Port Lavaca.

Hail, Kleberg

When
May 12, 1:45 PM CST
Where
Kleberg County, 1.84 mi ESE of Kingsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.510, -97.842

Spotter reported penny sized hail 2 miles west of the Kingsville Naval Air Station.

Strong Wind, Bee

When
May 12, 3:30 PM CST
Where
Bee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Strong gusty winds, in association with a wake low pressure area that developed behind the line of thunderstorms, downed power lines in the city of Beeville.

High Wind, Nueces

When
May 12, 4:35 PM CST
Where
Nueces forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Wind gusts over 50 mph occurred in Corpus Christi in association with a wake low pressure area that developed behind the line of thunderstorms. Wind gusts to 58 and 51 mph occurred respectively at Corpus Christi Naval Air Station and Corpus Christi International Airport.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297100, 297097, 297096, 297106, 297099, 297112, 297109.